Georgia, 2021

Winter Weather in Georgia, January 7 to 8, 2021

January 7 to 8, 2021 · NWS FFC · 3 events in 3 counties and zones

An upper-level low and associated surface low moved across north Georgia during the afternoon of the 7th through the morning of the 8th bringing snow to the northeast Georgia mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper-level low and associated surface low moved across north Georgia during the afternoon of the 7th through the morning of the 8th bringing snow to the northeast Georgia mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 7, 12:47 PM EST, 13 minutes earlier.

Area forecast discussion, Jan 7, 12:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1247 PM EST Thu Jan 7 2021

...18Z Aviation Discussion...

.PREV DISCUSSION... /Issued 530 AM EST Thu Jan 7 2021/

SHORT TERM /Today through Friday/...

As the short term period begins, a transition in the pattern will be
underway as the axis of the upper level ridge over much of the
southeastern CONUS has crossed the forecast area and is continuing
to push eastward. Southwesterly flow aloft and easterly flow at the
surface on the western side of the ridge and associated surface high
is allowing for gradual moisture return, which will continue through
through the day today. Meanwhile, an upper-level cutoff low near the
ArkLaTex region is moving northeastward into the Mississippi Valley
and will continue its trek towards north and central Georgia through
the day today. An important thing to note with this system is that
the associated surface low is occluded, and the warm front will be
displaced to the south and east of the low pressure center and is
not expected to advance further north than the Florida Panhandle as
the system approaches the area. Warm and moist air from the Gulf of
Mexico will nonetheless advect over the warm front, but will overrun
cold air underneath due to the occlusion.

High resolution guidance remains consistent in bringing an initial
wave of showers during the early afternoon hours and spread
precipitation north and east as the low continues to approach
Georgia. Categorical PoPs are forecast over north and central
Georgia by late afternoon and continuing into the overnight hours.
While precipitation will be widespread, precipitable water values
are expected to range from 0.5-1.0" across the forecast area, so
heavy rainfall is not anticipated. With cool air at the surface and
overcast skies developing and lowering during the daytime today,
high temperatures will struggle to get out of the 40s in north
Georgia. Highs in the 50s to low 60s are possible in central
Georgia. As a result, very little to instability will be present
ahead of this system, so chances for thunderstorms will be minimal
today and into Friday.

A transition to a rain/snow mix is expected by the early evening
hours in the higher elevations of far northeast Georgia. During the
evening hours Thursday and into the early morning hours on Friday
(primarily between 00Z-06Z), model sounding profiles indicate a
growing warm nose as the warm air advection aloft spreads northward
over the warm front. With surface temperatures cooling at this time
and the warm nose deepening, the possibility remains for short
periods of freezing rain at the highest elevations - generally at
1500 ft or higher. Any ice accumulations that occur at this time are
expected to be limited to about 0.1" or less.

After 06Z, the center of the surface low is expected to enter
central Georgia, with cooler mid-level temperatures and lower
thicknesses to the north of the low across north Georgia. As this
occurs and temperatures continue to decrease, a more widespread
transition to wintry precipitation will begin across much of the far
northern tier. Forecast low temperatures during the early morning
hours on Friday will be below freezing at the higher elevations -
primarily above 1500 ft - and above freezing at the lower
elevations. As such, snow showers are most likely at 1500 ft or
higher and the highest snowfall accumulations are expected here as
well. While snowfall amounts of less than 0.5" is forecast in the
lower elevations across the far northern tier, total snow
accumulations of 2-4 inches with isolated higher amounts are
possible in the higher elevations.

The system will quickly move northeastward towards the Atlantic
coast during the daytime on Friday, with precipitation coming to an
end from southwest to northeast. However, with temperatures
remaining in the mid-30s across the higher elevations and the
potential for light precipitation to wrap around the back side of
the system, some snow showers and a rain/snow mix could remain
across portions of far northeast Georgia into the early afternoon
hours on Friday. As a result of the higher snowfall totals and
potential ice accumulation, a Winter Storm Warning has been issued
across the far northeastern portion of the forecast area from 00Z
this evening until 00Z Friday evening. Subfreezing temperatures
following the storm on Friday night could furthermore cause slippery
road conditions into the weekend.

King

LONG TERM /Friday Night through Wednesday/...

While most of the impactful weather to speak of is in the short
term, the next main focus is on Monday/Tuesday with another
amplifying upper disturbance and developing attendant sfc low
progged to have an abnormally southern track. Overall upper
dynamical strength and timing has reached better consensus in the
long term guidance, though the thermal profiles and organization
in the lower levels still have quite the discrepancy (GFS with
colder advection farther southward than the Euro). Have maintained
little change to previous advertising and seeing a possible rain
to snow shower transition across north GA. Overall QPF does look
pretty light for the time being but will need to keep an eye on
trends if the low level temps come into better agreement to hone
in on expected p-type.

Baker

&&

.AVIATION...
18Z Update...
A low pressure system will be sweeping through the forecast area,
bringing deteriorating conditions over the next 24 hours. An -SHRA
shield is beginning to move in from the SW, and will stick around
CSG/MCN until around 6-9Z, and northern sites until 9-12Z with
some lingering --SHRA/DZ afterwards. VSBYs could drop to 4-6SM
during rainfall. CIGs also expected to gradually fall during this
period but timing is uncertain. ATL fcst CIGS start VFR, MVFR
around 21Z, IFR around 00Z, with possible SCT LIFR after 03Z with
gradual improvement after 18Z. Winds will start E around 12G20kts,
and shift NE by 06Z, N by 12Z, and finally NW by 18Z, with rough
timing. Northern sites also have SLGT CHC for RA/SN mix b/w
10-16Z, but likely to be further north.

//ATL Confidence...18Z Update...
Low on lowered CIG timing and VSBYs.
Medium on all other elements.

Thiem

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  36  44  32 /  70  90  50  10
Atlanta         49  37  44  32 /  90  90  30  10
Blairsville     44  33  40  28 /  60  90  60  10
Cartersville    49  35  44  29 /  80  90  40  10
Columbus        52  42  49  33 /  80  80  10   5
Gainesville     47  35  43  32 /  70  90  50  10
Macon           55  41  49  33 /  90  80  20  10
Rome            50  36  45  30 /  80  90  40  10
Peachtree City  50  37  46  30 /  90  90  30  10
Vidalia         61  47  52  38 /  80  90  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 7 PM this evening to 7 PM EST Friday
for the following zones: Dawson...Fannin...Gilmer...Lumpkin...
Murray...Towns...Union...White.

&&

SHORT TERM...Thiem
LONG TERM....20
AVIATION...Thiem
Hazardous weather outlook, Jan 7, 5:47 AM EST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
547 AM EST Thu Jan 7 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
547 AM EST Thu Jan 7 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Some accumulating snow and light freezing rain is expected in the
higher elevations of northeast Georgia tonight into Friday. A
Winter Storm Warning has been issued accordingly so please see for
more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

A Winter Storm Warning has been issued through Friday evening for
some accumulating snow and light freezing rain in the higher
elevations of northeast Georgia. Subfreezing temperatures on
Friday night could also cause slippery road conditions.

Otherwise another disturbance could bring a light mix of rain and
snow to portions of north Georgia for Monday into Tuesday. There
is great uncertainty with this system so please monitor the
forecast for likely changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of winter weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
winter weather to the NWS while following all local, state, and
CDC guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Dawson

When
January 7, 1:00 PM EST to January 8, 9:00 AM EST
Where
Dawson forecast zone
Reported by
Emergency Manager
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

The Dawson County Emergency Manager reported 2 inches of snow accumulation in areas above 2000 feet in elevation.

Winter Weather, Lumpkin

When
January 7, 1:00 PM EST to January 8, 9:00 AM EST
Where
Lumpkin forecast zone
Reported by
Emergency Manager
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The Lumpkin County Emergency Manager reported 1/2 inches of snow accumulation at Neel's Gap.

Winter Weather, Towns

When
January 7, 1:00 PM EST to January 8, 9:00 AM EST
Where
Towns forecast zone
Reported by
Emergency Manager
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The Towns County Emergency Manager reported 1 inch of snow accumulation along Highway 76 at near the Rabun Count line and along Highway 75 near the White County line.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932951, 932953, 932954.